Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 229, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 19, 2005, 6:38 PM CDT for Kearny County, Kansas. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2005, 6:38 PM CDT (23:38 UTC)
- Expired
- Aug 19, 2005, 7:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Kearny County, KS
The radar
The Dodge City radar (KDDC), 125 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 6:45 PM CDT | HAIL 0.75 | 20 N Lakin, KS | |
| Aug 19, 6:48 PM CDT | TSTM WND GST 65 | 21 N Lakin, KS | |
| Aug 19, 6:48 PM CDT | HAIL 0.88 | 21 N Lakin, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1390 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1756 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 192338 SVRDDC KSC093-200015- /O.NEW.KDDC.SV.W.0229.050819T2338Z-050820T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 638 PM CDT FRI AUG 19 2005 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN KEARNY COUNTY IN SOUTHWEST KANSAS. * UNTIL 715 PM CDT * AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EXTREME NORTH CENTRAL KEARNY COUNTY...MOVING SOUTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF NORTHEASTERN KEARNY COUNTY... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3825 10146 3804 10134 3803 10111 3825 10110 $$ UMSCHEID
2 follow-up statements
000 WWUS53 KDDC 200000 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 658 PM CDT FRI AUG 19 2005 KSC093-200015- /O.CON.KDDC.SV.W.0229.000000T0000Z-050820T0015Z/ KEARNY KS- 658 PM CDT FRI AUG 19 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEASTERN KEARNY COUNTY UNTIL 715 PM CDT... AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF LYDIA...AND MOVING SOUTHEAST AT 25 MPH. AT 648 PM CDT THE PUBLIC REPORTED NICKEL SIZE HAIL AND ESTIMATED 65 MPH WINDS 2 MILES SOUTH OF LYDIA THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING FOR SOUTHWESTERN KANSAS. LAT...LON 3825 10146 3804 10134 3803 10111 3825 10110 $$ & UMSCHEID
000 WWUS53 KDDC 200014 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 714 PM CDT FRI AUG 19 2005 KSC093-200024- /O.EXP.KDDC.SV.W.0229.000000T0000Z-050820T0015Z/ KEARNY KS- 714 PM CDT FRI AUG 19 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KEARNY COUNTY WILL EXPIRE AT 715 PM CDT... AT 712 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER SEVERE. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING FOR SOUTHWESTERN KANSAS. LAT...LON 3825 10146 3804 10134 3803 10111 3825 10110 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:50 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 19, 3:50 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 350 PM CDT FRI AUG 19 2005 .DISCUSSION... DAYS 1-2... THE UPPER AIR ANALYSIS FROM 12Z THIS MORNING SHOWED THE CENTRAL HIGH PLAINS UNDER THE RIGHT ENTRANCE REGION OF A 250 MB JET. A TONGUE OF SUBTROPICAL MOISTURE ALSO EXTENDED FROM NEW MEXICO ACROSS THE REGION. A WEAK SHORTWAVE TROUGH MOVED THROUGH THE AREA THIS MORNING ENHANCING THE THUNDERSTORMS. THUNDERSTORMS WERE REDEVELOPING THIS AFTERNOON ALONG A SURFACE TROUGH THAT HAS BEEN STRENGTHENED BY OUTFLOW FROM THIS MORNINGS THUNDERSTORM COMPLEX. THE SOUTHEAST HALF OF THE CWA HAS STAYED MOSTLY SUNNY THROUGH THE DAY RESULTING IN DESTABILIZATION OF THE ATMOSPHERE. AREAS FARTHER WEST HAVE BEEN UNDER A FAIR AMOUNT OF MID LEVEL CLOUDINESS WHICH HAS KEPT THE AIRMASS A LITTLE MORE STABLE. THROUGH THE EVENING HOURS, THE BOUNDARY SHOULD SLOWLY WORK SOUTH ACROSS THE AREA. EXPECT TO SEE THE GREATEST THREAT FOR THUNDERSTORMS AND SEVERE WEATHER OVER THE EASTERN HALF OF THE CWA ALONG THE BOUNDARY AND WILL KEEP THE HIGHEST POPS THERE. ON SATURDAY, THE FRONT SHOULD MOVE TO THE SOUTH OF THE AREA BEFORE BECOMING STATIONARY JUST TO THE SOUTH. THE NAM MODEL SHOWS INCREASING SOUTHERLY LOW LEVEL FLOW WHICH RESULTS IN THE FRONT LIFTING NORTH A LITTLE INTO THE SOUTHWEST CORNER OF THE CWA. HAVE INCREASED POPS IN THAT AREA SAT AFTERNOON AND EVENING AS AN IMPULSE NOW OVER THE DESERT SOUTHWEST SHOULD BE APPROACHING THE REGION. OUTFLOW FROM THUNDERSTORMS FROM THIS COMPLEX SHOULD PUSH THE FRONT FARTHER SOUTH FOR SUNDAY. THERE SHOULD STILL BE ENOUGH INSTABILITY AROUND TO THE NORTH OF THE FRONT TO GIVE A CHANCE FOR THUNDERSTORMS ON SUNDAY AFTERNOON SO WILL LEAVE CHANCES GOING THEN. DAYS 3-7... COULD HAVE SOME REMNANT ELEVATED TSTORM ACTIVITY SUNDAY NIGHT NORTH OF THE FRONT SO KEPT THE SLGT POPS WE HAD GOING OVER THE SOUTHERN HALF OF THE CWA. THE ECMWF AND GFS LOOK COOL FOR MONDAY WITH EAST OR SOUTHEAST UPSLOPE FLOW AND HIGH 850 AND 700 RH OVER WESTERN KANSAS. MODELS ALSO HINT AT BRINGING SHORTWAVE ENERGY ACROSS KANSAS ON MONDAY SO SOME WIDELY SCATTERED SHOWERS CANT BE RULED OUT. DID NOT MAKE MUCH CHANGE TO TUESDAY AND WEDNESDAY OTHER THAN TO INCREASE POPS TUESDAY NIGHT. LOOKS LIKE FRONT WILL RETURN NORTH ON TUESDAY NIGHT AS UPPER WAVE PASSES BY TO THE NORTH, THEREBY INTENSIFYING THE LLJ. IN ADDITION, SOME UPPER JET DYNAMICS MAY BE IN PLAY WITH RIGHT REAR OF UPPER JET MOVING ACROSS. OTHERWISE, SOME AFTERNOON TSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY WITH LEE TROF SETTING UP OUT WEST BENEATH WEAK WSW FLOW ALOFT. THE LATEST RUN OF THE GFS IS NOW BACKING OFF ON THE END OF WEEK FRONTAL PASSAGE AND INSTEAD BUILDS A RIDGE OVER THE PLAINS. AM HAVING MY DOUBTS AS TO WHETHER THIS FRONT WILL MATERIALIZE. SO WILL KEEP TEMPS IN THE 90S TOWARD THE END OF THE WEEK, WITH CHANCES FOR ISOLATED STORMS ALONG THE LEE TROF. SILENT POPS SEEM THE MOST REASONABLE WAY TO COVER AT THIS POINT CONSIDERING IT IS THE DAY 6 AND 7 TIME FRAME. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 87 64 85 / 30 40 40 20 GCK 65 85 63 85 / 30 40 40 20 EHA 63 85 61 80 / 30 50 50 20 LBL 68 85 64 83 / 30 50 50 20 HYS 65 85 63 84 / 50 20 20 10 P28 73 92 68 87 / 30 40 40 10 && .DDC WATCHES/WARNINGS/ADVISORIES...NONE. && GERARD/LACY
Hazardous weather outlook, Aug 19, 4:47 AM CDT, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 447 AM CDT FRI AUG 19 2005 KSZ030-031-043>046-061>066-074>081-084>090-201000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 447 AM CDT FRI AUG 19 2005 /347 AM MDT FRI AUG 19 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS...SOUTH CENTRAL KANSAS...CENTRAL KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AFTERNOON HEATING AND THE APPROACH OF A COOL FRONT AND UPPER DISTURBANCE SHOULD ALLOW AT LEAST WIDELY SCATTERED THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON AND EVENING. THE CHANCE FOR SEVERE WEATHER WILL BE SMALL HOWEVER. THE MOST LIKELY TIME FOR THUNDERSTORMS WILL BE AFTER 3 PM IN THE HAYS AREA AND PERHAPS AS FAR AS GARDEN CITY AND DODGE CITY BY 6 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COOL FRONT WILL SLIDE SOUTH INTO NORTHERN OKLAHOMA LATE TONIGHT AND SATURDAY. EVEN THOUGH HIGH TEMPERATURES ON SATURDAY WILL BE COOLER THAN FRIDAYS HIGHS, THE ATMOSPHERE WILL BECOME UNSTABLE ENOUGH TO SUPPORT THUNDERSTORMS. ANY THUNDERSTORM THAT DEVELOPS LATE SATURDAY AND SATURDAY EVENING COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Aug 19, 3:18 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
318 PM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 8 S NEKOMA 38.35N 99.44W
08/19/2005 0.88 INCH RUSH KS PUBLIC
0315 PM HAIL 2 S NEKOMA 38.44N 99.44W
08/19/2005 1.00 INCH RUSH KS LAW ENFORCEMENT
&&
LRUTHILocal storm report, Aug 19, 3:29 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
329 PM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 5 N BURDETT 38.27N 99.53W
08/19/2005 1.00 INCH PAWNEE KS PUBLIC
WIND GUSTED TO 70 MPH.
0250 PM TSTM WND DMG 6 N BURDETT 38.28N 99.53W
08/19/2005 PAWNEE KS PUBLIC
WIND ESTIMATED AT 60 MPH BLEW TRAMPOLINE INTO CEDAR
TREES.
0310 PM HAIL 10 NNE BURDETT 38.32N 99.45W
08/19/2005 1.50 INCH PAWNEE KS PUBLIC
&&
LRUTHILocal storm report, Aug 19, 3:39 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
339 PM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 12 NNW ROZEL 38.36N 99.49W
08/19/2005 1.00 INCH RUSH KS PUBLIC
&&
LRUTHILocal storm report, Aug 19, 3:55 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
355 PM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 5 NE MCCRACKEN 38.63N 99.50W
08/19/2005 1.00 INCH RUSH KS PUBLIC
&&
LRUTHILocal storm report, Aug 19, 4:10 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
410 PM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL 7 S TIMKEN 38.37N 99.18W
08/19/2005 1.00 INCH RUSH KS PUBLIC
&&
LRUTHILocal storm report, Aug 19, 4:16 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
416 PM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 6 WNW SCHOENCHEN 38.75N 99.43W
08/19/2005 1.00 INCH ELLIS KS TRAINED SPOTTER
WIND GUSTED TO NEAR 50 MPH.
&&
LRUTHIThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 2:34 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 41 min |
| Aug 19, 2:53 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 52 min |
| Aug 19, 3:12 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 40 min |
| Aug 19, 3:31 PM CDT | Tornado Warning | DDC | Rush | 44 min |
| Aug 19, 3:38 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 62 min |
| Aug 19, 4:35 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 19 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.